Kentucky, 2013Tornadoes and Hail in Kentucky, January 29 to 30, 2013
January 29 to 30, 2013 · NWS PAH · 28 events in 13 counties and zones
A line of thunderstorms intensified as it moved east from Missouri. The storms increased as they moved into slightly more unstable air associated with a strengthening low level jet.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms intensified as it moved east from Missouri. The storms increased as they moved into slightly more unstable air associated with a strengthening low level jet. The storms were aided by the approach of a strong upper level trough. Despite weak instability, winds of 90 knots in the lowest 3 kilometers coupled with extreme shear values resulted in damaging winds and isolated tornadoes with the strongest storms. Ahead of the thunderstorms, strong southerly gradient winds gusted up to 45 mph, mainly along and southeast of a line from Owensboro to Murray.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 6:42 PM CST, 18 minutes earlier.
Area forecast discussion, Jan 29, 6:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CST TUE JAN 29 2013
.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
ISSUED AT 302 PM CST TUE JAN 29 2013
SEVERE CONVECTIVE POTENTIAL IS THE MAIN CONCERN FOR TONIGHT. LOW
LEVEL JET IS ONLY JUST GETTING CRANKED UP THIS AFTERNOON. 850 MB
WINDS ARE FORECAST BY NEARLY ALL MODELS TO INCREASE TO 70 TO 80
KNOTS OVER SE MISSOURI THIS EVENING. THE LOW LEVEL JET WILL THEN
SHIFT EAST ACROSS THE LOWER OHIO VALLEY AROUND 06Z. THIS IS ABOUT
AS STRONG AS LOW LEVEL WIND FIELDS GET AROUND THIS AREA. ABOUT THE
SAME TIME THE LOW LEVEL JET DEVELOPS THIS EVENING...SLIGHTLY
BETTER MOISTURE AND INSTABILITY WILL SURGE NORTH FROM ARKANSAS.
THE ENVIRONMENT WILL BE FAVORABLE FOR SOME INTENSIFICATION OF THE
ONGOING ACTIVITY OVER WESTERN MISSOURI AS IT REACHES OUR AREA. SPC
DAY 1 OUTLOOK CONTAINS MORE DETAILS ON SPECIFIC EVOLUTION OF THE
STORMS AND POTENTIAL STORM STRUCTURES. SPS AND HWO BOTH CONTAIN A
SYNOPSIS OF THE SEVERE WEATHER TIMING AND POTENTIAL HAZARDS.
THE PROGRESSIVE NATURE OF THE SYSTEM SHOULD LIMIT RAINFALL
POTENTIAL TO MAINLY UNDER 2 INCHES. RAINFALL RATES WILL BE LOCALLY
VERY HEAVY...WHICH COULD LEAD TO ISOLATED FLOODING PROBLEMS IN THE
TYPICAL POOR DRAINAGE AREAS. THIS WILL BE HANDLED IN ADVISORY AND
STATEMENT PRODUCTS.
GRADIENT WINDS WILL REMAIN A CONCERN. PLENTY OF BREAKS IN THE
OVERCAST HAVE DEVELOPED OVER SOUTHERN ILLINOIS EXTENDING SOUTH
DOWN THE MISSISSIPPI VALLEY. THE INCREASED SOLAR HEATING HAS
CAUSED SOME MIXING DOWN OF STRONGER WINDS...WITH A PEAK WIND OF 39
KNOTS AT KCGI EARLY THIS AFTERNOON. AS THE LOW LEVEL JET DEVELOPS
THIS EVENING...EXPECT SURFACE GUSTS TO REMAIN NEAR ADVISORY
CRITERIA.
THE COLD FRONT WILL SWEEP EAST ACROSS THE KPAH/KEVV AREAS IN THE
06Z TO 09Z TIME FRAME...EXITING OUR AREA BY 12Z. MUCH STEEPER LOW
LEVEL LAPSE RATES AND STRONGER MIXING WILL OCCUR BEHIND THE FRONT.
THIS WILL MAXIMIZE WIND GUST POTENTIAL. WILL ALLOW THE WIND
ADVISORY TO CONTINUE INTO WEDNESDAY...EVEN THOUGH LOW LEVEL WIND
SPEEDS APPEAR VERY MARGINAL FOR AN ADVISORY BEHIND THE FRONT.
TEMPS WILL FALL SLOWLY ON WEDNESDAY BEHIND THE FRONT. SOME
LINGERING RAIN IS POSSIBLE...MAINLY IN THE MORNING. THE COLD AIR
WILL CONTINUE TO INFILTRATE THE AREA WEDNESDAY NIGHT...WITH TEMPS
RETURNING TO NEAR NORMAL LEVELS. PARTIAL CLEARING IS EXPECTED
WEDNESDAY NIGHT...AND WINDS WILL REMAIN RATHER GUSTY.
.LONG TERM /THURSDAY THROUGH TUESDAY/...
ISSUED AT 316 PM CST TUE JAN 29 2013
A MOISTURE STARVED SECONDARY COLD FRONT WILL MOVE THROUGH THE QUAD
STATE REGION THURSDAY AFTERNOON AND EVENING. MOST OF THE MODELS DO
NOT GENERATE ENOUGH LIFT OR MOISTURE FOR MUCH IN THE WAY OF PRECIP
UNTIL THE FRONT CLEARS THE AREA. HOWEVER...WILL LEAVE A SMALL
MENTION OF SOME VERY LIGHT SNOW OVER NWRN KY AND SW IN JUST IN CASE.
SHOULD BE LITTLE TO NO IMPACTS THO...
A RATHER IMPRESSIVE BUT SHORT LIVED COLD BLAST WILL OCCUR ON
THURSDAY NIGHT AND FRIDAY...AS 850 MB TEMPS FALL TO BETWEEN MINUS 8
AND MINUS 15...DEPENDING ON MODEL OF CHOICE. SURFACE HIGHS ARE
LIKELY TO REMAIN MAINLY IN THE 20S ON FRIDAY...EVEN WITH FULL SUN.
MORNING LOWS WILL BEGIN IN THE TEENS FOR THE MOST PART.
RETURN FLOW OF MILDER AIR WILL OCCUR ON FRIDAY NIGHT...BEFORE A
RELATIVELY WEAK COLD FRONT PASSES ON SATURDAY. THIS MAY BRING SOME
SCT LIGHT RAINS TO S AREAS...WITH LIGHT RAIN OR SNOW POSSIBLE
FARTHER N/E...ESP SW IN AND THE NRN PENNYRILE OF WRN KY. THE DRIER
AIR FOLLOWING THIS SYSTEM SUNDAY WILL NOT BE OF CANADIAN
ORIGIN...HENCE NOT NEARLY AS COLD AS THE THU/FRI AIR.
&&
.AVIATION...
ISSUED AT 642 PM CST TUE JAN 29 2013
SHOWERS AND STORMS WILL OVERSPREAD THE TAF SITES THIS EVENING. HIGH
WIND GUSTS AND HEAVY RAIN WILL ACCOMPANY THESE STORMS. AREAS OF
LIGHT SHOWERS DEVELOPED WELL AHEAD OF THE MAIN AREA OF STORMS...AND
THESE WILL CONTINUE TO AFFECT KCGI. THE COLD FRONT RESPONSIBLE FOR
THE STORMS WILL CROSS THE TAF SITES IN THE 08Z TO 11Z TIME
FRAME...FOLLOWED BY A WIND SHIFT TO THE SOUTHWEST. RAIN AND STORMS
WILL END WITH THE PASSAGE OF THE FRONT. CONDITIONS WILL BE IFR IN
SCATTERED THUNDERSTORMS TONIGHT...OTHERWISE MVFR TO VFR CONDITIONS
ARE FORECAST THROUGH THE PERIOD.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR KYZ001>006.
WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR KYZ007>022.
MO...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR MOZ076-086-087-100-
107>112-114.
IL...WIND ADVISORY UNTIL NOON CST WEDNESDAY FOR ILZ075-076-080>082-
084>086-088>090-092>094.
WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR ILZ077-078-083-087-
091.
IN...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR INZ081-082-085>088.
&&
SHORT TERM...MY
LONG TERM....GM
AVIATION...GM/MYHazardous weather outlook, Jan 29, 11:22 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CST TUE JAN 29 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301730-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1122 AM CST TUE JAN 29 2013
...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND
MOST OF SOUTHWEST INDIANA. THE POTENTIAL EXISTS FOR WIDESPREAD
DAMAGING WINDS AND ISOLATED TORNADOES. THE TIME FRAME FOR THE
GREATEST POTENTIAL OF SEVERE WEATHER IS FROM 6 PM TO MIDNIGHT
ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. ACROSS SOUTHWEST
INDIANA...SOUTHEAST ILLINOIS...AND WESTERN KENTUCKY...THE GREATEST
POTENTIAL IS FROM 9 PM TO 4 AM.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD PRODUCE
SOME MINOR FLOODING PROBLEMS IN LOW LYING AND POOR DRAINAGE AREAS.
LATEST INDICATIONS ARE THAT 1 TO 2 INCHES ARE LIKELY... WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.
A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR STRONG
SOUTH WINDS...WHICH MAY GUST TO 45 MPH AT TIMES. PLEASE SEE THE
WIND ADVISORY PRODUCT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WIND ADVISORY IS IN EFFECT FOR WEDNESDAY. STRONG WEST WINDS MAY
GUST TO 45 MPH. PLEASE SEE THE WIND ADVISORY PRODUCT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL OCCUR THIS EVENING.
MY
Event by event
15 thunderstorm wind, 8 strong wind, 4 tornado, 1 hail. Local standard time, as filed.
Strong Wind, Calloway
- When
- January 29, 7:00 PM CST to 10:30 PM CST
- Where
- Calloway forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.621, -88.272 (the zone’s center; the record gives no point)
Strong Wind, Trigg
- When
- January 29, 7:00 PM CST to 10:30 PM CST
- Where
- Trigg forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.806, -87.873 (the zone’s center; the record gives no point)
Strong Wind, Christian
- When
- January 29, 7:00 PM CST to 10:30 PM CST
- Where
- Christian forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.894, -87.490 (the zone’s center; the record gives no point)
Strong Wind, Todd
- When
- January 29, 7:00 PM CST to 10:30 PM CST
- Where
- Todd forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.836, -87.179 (the zone’s center; the record gives no point)
Strong Wind, Muhlenberg
- When
- January 29, 7:00 PM CST to 10:30 PM CST
- Where
- Muhlenberg forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.216, -87.142 (the zone’s center; the record gives no point)
Strong Wind, Hopkins
- When
- January 29, 7:00 PM CST to 10:30 PM CST
- Where
- Hopkins forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.309, -87.541 (the zone’s center; the record gives no point)
Strong Wind, McLean
- When
- January 29, 7:00 PM CST to 10:30 PM CST
- Where
- McLean forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.529, -87.264 (the zone’s center; the record gives no point)
Strong Wind, Daviess
- When
- January 29, 7:00 PM CST to 10:30 PM CST
- Where
- Daviess forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWSS
- Coordinates
- 37.732, -87.087 (the zone’s center; the record gives no point)
Thunderstorm Wind, Ballard
- When
- January 29, 10:35 PM CST
- Where
- Ballard County, 3 mi S of La Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.027, -88.980
Trees were blown down. There was slight structural damage.
Thunderstorm Wind, McCracken
- When
- January 29, 10:47 PM CST
- Where
- McCracken County, 1.59 mi WSW of Cammelia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.014, -88.808
A barn roof was partially blown off on Highway 286 near the U.S. 62 intersection.
Thunderstorm Wind, Graves
- When
- January 29, 10:50 PM CST
- Where
- Graves County, Lowes
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.880, -88.770
A well house was destroyed. Some shingles were blown off a house.
Thunderstorm Wind, Graves
- When
- January 29, 11:28 PM CST
- Where
- Graves County, 2.29 mi SE of Sedalia to 3.3 mi NNW of Tri City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 36.627, -88.570
A home sustained minor roof damage. A shed was destroyed. A barn roof was blown into a field.
Tornado, Calloway
- When
- January 29, 11:36 PM CST to 11:39 PM CST
- Where
- Calloway County, 0.55 mi SSE of Lynn Grove to 1.46 mi NNW of Wiswell
- Rating
- EF0
- Path length
- 2.12 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.593, -88.426
Several outbuildings were damaged or destroyed. A dog kennel was picked up and destroyed. Several shallow-rooted trees were uprooted, and one tree was snapped. A carport was destroyed. There was minor roof damage to some homes, mostly shingles blown off. Porch columns on a home were shifted. There was light damage to a total of nine homes along State Route 94. Two car windows were broken by falling tree limbs. A power pole was snapped at the intersection of Highways 94 and 783. The average path width was 50 yards. Peak winds were estimated near 80 mph.
Thunderstorm Wind, Marshall
- When
- January 29, 11:45 PM CST
- Where
- Marshall County, 3 mi SW of Benton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.839, -88.388
Windows were blown out of a home.
Thunderstorm Wind, Marshall
- When
- January 29, 11:53 PM CST
- Where
- Marshall County, 2.94 mi NE of Dogtown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.874, -88.276
Metal roofing from a mobile home along U.S. Highway 68 was peeled off and deposited on the highway. Underpinning was stripped off. The mobile home was shifted slightly on its foundation blocks, even though it was strapped down. Porch columns and railings were pushed out on a home across the highway. Cedar trees were blown over. An equipment shed and a storage building were shoved a couple of inches. A carport near the mobile home was tossed across Highway 68.
Hail, Calloway
- When
- January 29, 11:55 PM CST
- Where
- Calloway County, Murray
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -88.320
Thunderstorm Wind, Calloway
- When
- January 29, 11:57 PM CST
- Where
- Calloway County, Murray
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -88.320
The awning was torn off a home, and street signs were blown down along Highway 94.
Thunderstorm Wind, Caldwell
- When
- January 30, 12:30 AM CST
- Where
- Caldwell County, 2 mi SE of Princeton
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.099, -87.844
A wind gust to 74 mph was measured at the mesonet site near Princeton.
Thunderstorm Wind, Hopkins
- When
- January 30, 1:27 AM CST
- Where
- Hopkins County, White Plains
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -87.380
Medium size tree limbs were blown down. A trained spotter estimated winds gusted to 60 mph.
Thunderstorm Wind, Christian
- When
- January 30, 1:34 AM CST to 1:38 AM CST
- Where
- Christian County, 0.5 mi E of Herndon to 4 mi E of Herndon
- Measured
- 91 kt (105 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.730, -87.561
Peak winds were estimated near 105 mph. A 300-yard wide swath of damage included an empty grain bin that was blown approximately 150 feet. There was also a collapsed machine shed. A repair shop was unroofed, and several other barns and shops were partially unroofed. Dozens of trees were uprooted.
Thunderstorm Wind, Christian
- When
- January 30, 1:35 AM CST to 1:39 AM CST
- Where
- Christian County, 4 mi S of Herndon to 9 mi E of Herndon
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.672, -87.570
Several barns were levelled or heavily damaged. Center pivot irrigation equipment was overturned. Several homes received shingle and siding damage. Fifteen power poles were snapped along U.S. Highway 41A. Dozens of trees were uprooted. A semi-trailer rig was overturned along Interstate 24 near mile marker 89. The entire community of Pembroke was without power. There was considerable debris along Highway 115. The swath of damage from this downburst averaged one mile wide.
Tornado, Christian
- When
- January 30, 1:36 AM CST to 1:38 AM CST
- Where
- Christian County, 1.8 mi WNW of Garretsburg to 3 mi SE of Herndon
- Rating
- EF2
- Path length
- 2.06 mi
- Path width
- 200 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.680, -87.560
The peak winds in the tornado were estimated near 120 mph. The average damage path width was about 150 yards. Three homes sustained major damage. A two-story Amish home had its entire roof system removed, and a window was blown out. A block wall milk barn was levelled except for part of the north wall. A machine shop was unroofed, and a barn was levelled. Numerous trees were snapped or uprooted. Trained spotters observed light debris in the air near Herndon.
Tornado, Christian
- When
- January 30, 1:39 AM CST to 1:46 AM CST
- Where
- Christian County, 8 mi S of Hopkinsville to 1.23 mi NNW of Pembroke
- Rating
- EF1
- Path length
- 7.92 mi
- Path width
- 225 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.734, -87.480
The tornado touched down along U.S. Highway 41A and travelled northeast to U.S. Highway 41. Hundreds of trees were snapped or uprooted. One grain bin was blown 150 feet. Several barns or sheds were levelled. At least two dozen power poles were broken along Highway 1027 and U.S. Highway 41. Several homes received mainly minor roof damage. The tornado had estimated peak winds of 105 mph. The average path width was 175 yards.
Thunderstorm Wind, Christian
- When
- January 30, 1:41 AM CST to 1:46 AM CST
- Where
- Christian County, 4 mi E of Hopkinsville to 8 mi E of Hopkinsville
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.850, -87.408
A couple of barns and other farm structures were levelled or heavily damaged. A silo and three greenhouses were blown down. Windows were blown out of a building. Dozens of trees were uprooted. The damage swath averaged 300 yards wide.
Thunderstorm Wind, Todd
- When
- January 30, 1:52 AM CST to 2:05 AM CST
- Where
- Todd County, 3 mi NW of Allegre to Tyewhoppety
- Measured
- 96 kt (110 mph) estimated gust
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.961, -87.258
The path of damage averaged about one-third mile wide. The downburst damage exited the northeast corner of Todd County into Muhlenberg County near Lake Malone State Park. A few thousand trees were uprooted by winds estimated near 110 mph. Numerous barns and other sheds were levelled or heavily damaged. Several homes and other buildings had roofs, including decking, partially removed. A couple of homes received damage to walls of attached garages. Many other homes received minor damage, including loss of shingles and siding.
Tornado, Muhlenberg
- When
- January 30, 2:00 AM CST to 2:06 AM CST
- Where
- Muhlenberg County, 2 mi SE of Rosewood to Penrod
- Rating
- EF2
- Path length
- 5.14 mi
- Path width
- 325 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.059, -87.054
Peak winds were estimated near 120 mph. The average path width was 275 yards. Large portions of the roof structure were removed from one home, including rafters. Several other homes lost varying numbers of shingles. Siding was damaged on several homes, along with a few destroyed porches. Two mobile homes were completely destroyed, including one mobile home that was overturned. Hundreds of trees were snapped or uprooted. Power outages were reported.
Thunderstorm Wind, Muhlenberg
- When
- January 30, 2:05 AM CST to 2:11 AM CST
- Where
- Muhlenberg County, 1.6 mi E of Rosewood to 1 mi NE of Penrod
- Measured
- 96 kt (110 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.077, -87.051
The downburst damage path entered Muhlenberg County from the northeast corner of Todd County. The path of damage averaged about one-third mile wide. A few thousand trees were uprooted by winds estimated near 110 mph. Some barns and other sheds were levelled or heavily damaged. Several homes and other buildings had roofs, including decking, partially removed. A couple of homes received damage to walls of attached garages. Many other homes received minor damage, including loss of shingles and siding.
Thunderstorm Wind, Todd
- When
- January 30, 2:25 AM CST to 2:30 AM CST
- Where
- Todd County, Guthrie to 2.73 mi ENE of Herman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.650, -87.170
Numerous trees were down across the county.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Illinois, January 29, 20132 injured · $579,000 · EF2 · 24 events
- Tornadoes and Damaging Winds in Missouri, January 29, 2013$965,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 2013$790,000 · EF2 · 8 events
- Tornado and Damaging Winds in Louisiana, January 29 to 30, 2013$388,000 · EF2 · 8 events
- Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013$914,000 · EF1 · 23 events
- Tornadoes and Flooding in Missouri, January 29, 2013$415,000 · EF1 · 28 events
- Flash Flooding and Damaging Winds in Tennessee, January 29 to 30, 20137 injured · $135,000 · 96 kt wind · 10 events
- Winter Storm in Iowa, January 29 to 30, 2013$750,000 · 30 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 20131 injured · $573,000 · EF0 · 27 events
- Tornado and Hail in Oklahoma, January 29, 2013$266,000 · EF1 · 11 events
- Tornado and Flash Flood in Mississippi, January 29 to 30, 2013$175,000 · EF1 · 12 events
- Tornado and Hail in Texas, January 29, 20131 injured · $220,000 · EF0 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429233, 429234, 429235, 429236, 429237, 429238, 429239, 429240, 424834, 428959, 424835, 424836, 424825, 424840, 424833, 424824, 424842, 424846, 424847, 427868, 427866, 424828, 424830, 427869, 427870, 424832, 427871, 427974.